Colorado, 2005

Hail in Colorado, June 23, 2005

June 23, 2005 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:05 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 1:05 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT THU JUN 23 2005

.SHORT TERM... (TONIGHT-SUNDAY)
FORECAST CONCERNS WILL BE CONVECTIVE CHANCES ASSOCIATED WITH FRONTAL
SYSTEM IN THE AREA TONIGHT-SATURDAY.

WATER VAPOR LOOP/RAOBS SHOW UPPER RIDGE AXIS HAS SHIFTED EAST
TOWARDS MISSISSIPPI RIVER VALLEY. FORECAST AREA UNDER WEAK SOUTHWEST
FLOW ON BACKSIDE OF THE RIDGE. COUPLE OF WEAK SHORTWAVES COMING UP
OUT OF THE DESERT SOUTHWEST IN THE FLOW. STRONG DISTURBANCE OVER
CENTRAL CANADA SUPPORTING SURFACE COLD FRONT SLOWLY MAKING ITS WAY
SOUTH THROUGH THE NORTHERN PLAINS. PRE-FRONTAL TROUGH TRYING TO GET
ORGANIZED THIS AFTERNOON FROM CENTRAL NEBRASKA SOUTHWEST TOWARDS
NORTHEAST COLORADO.

TONIGHT...THE PRE-FRONTAL TROUGH SHOULD SERVE AS FOCUSING MECHANISM
THIS AFTERNOON FOR THUNDERSTORMS AS CONVECTIVE TEMPERATURES ARE
REACHED. WEAK SUPPORT ALOFT...BUT FLOW WOULD BRUSH NORTHWEST CWA
WITH ANY EMBEDDED SHORTWAVES. WILL HAVE BEST CHANCE OF POPS IN THE
NORTHWEST HALF. SURFACE FRONT WILL OVERTAKE PRE FRONTAL TROUGH
SOMETIME AFTER 06Z...AND WITH BOUNDARY DRAPED ACROSS THE AREA WILL
KEEP SOME LOW POPS GOING THROUGH THE OVERNIGHT EXCEPT FAR EAST.

FRIDAY...MODELS STILL IN DISAGREEMENT ON LOCATION OF THE FRONT...BUT
PREFER FURTHER SOUTH PLACEMENT AS SHOWN BY THE LATEST RUNS OF THE
RUC...THINKING BOUNDARY WILL BE HELPED ALONG BY OUTFLOW FROM
OVERNIGHT CONVECTION. CONSEQUENTLY WENT WITH THE COOLEST
GUIDANCE...IN THIS CASE THE FWC MOS WITH HIGHS MAINLY IN THE LOWER
90S ON NORTH WINDS. CONVECTION SHOULD INITIATE OVER EASTERN COLORADO
DURING THE AFTERNOON AS WINDS GRADUALLY BACK TO THE EAST AND UPSLOPE
BEGINS. MODELS FORECAST VERY UNSTABLE AIRMASS TO BE IN PLACE OVER
SOUTHWEST NEBRASKA...AND STORMS SHOULD TRACK OUT OF COLORADO INTO
THE INSTABILITY AXIS FRIDAY NIGHT. 0-6KM SHEAR WILL BE MARGINAL FOR
SUPERCELLS...BUT GIVEN THE INSTABILITY SUPERCELLS CANNOT BE RULED
OUT ALONG/NORTH OF HIGHWAY 36...PARTICULARLY THE NORTHWEST CORNER
FROM YUMA COUNTY TO DUNDY COUNTY.

SATURDAY...UPPER TROUGH WILL DIG INTO THE WEST COAST...AND FORECAST
AREA WILL BE UNDER DOWNSTREAM RIDGING/SOUTHWEST FLOW. SURFACE FRONT
WILL WASH OUT/RETURN NORTH DURING THE DAY WITH SOUTHEAST SURFACE
WINDS DEVELOPING. EVENING CONVECTION SHOULD ONCE AGAIN FAVOR
NEBRASKA...BUT A LITTLE FURTHER NORTH THAN THE ACTIVITY ON FRIDAY
NIGHT. WILL KEEP SOME POPS GOING ACROSS THE NORTH TO ACCOUNT FOR
THIS AND IN THE WEST FOR ANYTHING COMING OFF THE FRONT RANGE OR
PALMER DIVIDE.

SUNDAY...UPPER TROUGH WILL BE LIFTING THROUGH THE GREAT BASIN OUT
WEST WHILE FORECAST AREA PRIMARILY INFLUENCED BY UPPER RIDGE.
SURFACE BOUNDARY SHOULD NO LONGER BE A FACTOR...AND ANTICIPATE
CONVECTION WILL BE TIED TO MORE TYPICAL ELEVATED HEATING IN
COLORADO. 0-6KM MEAN WIND WOULD TAKE STORMS NORTHEAST AND WILL CARRY
LATE AFTERNOON AND EVENING POPS IN COLORADO.

EXPECT TEMPERATURES TO GRADUALLY REBOUND SATURDAY AND SUNDAY WITH
FRONTOLYSIS AND THERMAL RIDGE REBUILDING FROM THE SOUTH/WEST.

.LONG TERM... (MONDAY-THURSDAY)
UPPER TROUGH DIGGING INTO THE GREAT BASIN THIS WEEKEND FORECAST TO
LIFT NORTHEAST TOWARDS THE NORTHERN PLAINS NEXT WEEK. BY THE END OF
THE WEEK FLOW ACROSS THE CONUS FLATTENS OUT WITH RIDGE REBUILDING
INTO THE CENTRAL PLAINS FROM THE SOUTH. FORECAST AREA WILL BE UNDER
SOUTHWEST FLOW EARLY IN THE PERIOD...FOLLOWED BY A WEAK/ZONAL FLOW
WEDNESDAY AND THURSDAY. ANY CONVECTIVE CHANCES SHOULD BE CONFINED TO
THE MONDAY AND TUESDAY PERIOD WITH POSSIBLE SHORTWAVES EMBEDDED IN
THE SOUTHWEST FLOW. VERY DIFFICULT TO TIME/IDENTIFY SUCH FEATURES AT
THIS POINT. LATE IN THE PERIOD CONVECTION SHOULD BE SUPPRESSED BY
BUILDING RIDGE/WARMING MID LEVEL TEMPERATURES. WOULD EXPECT TYPICAL
DIURNALLY DRIVEN CONVECTION ON THE MOUNTAINS...BUT WEAK FLOW ALOFT
SUGGESTS LITTLE CHANCE FOR EASTWARD PROPAGATION INTO THE GOODLAND
CWA. IN GENERAL...BELOW NORMAL PRECIPITATION AND ABOVE NORMAL
TEMPERATURES SHOULD BE PREDOMINANT THIS PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 23, 9:30 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT THU JUN 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1030 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM TODAY
OVER PORTIONS OF EAST CENTRAL AND NORTHEAST COLORADO. THE STORMS
ARE EXPECTED TO MOVE SLOWLY EAST INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. DUE TO A LACK OF DEEP MOISTURE IN THE
ATMOSPHERE COMBINED WITH STRONG SURFACE HEATING...THUNDERSTORMS
WILL BE HIGH BASED INITIALLY OVER EASTERN COLORADO. THE HIGHER
BASES WILL PROMOTE THE DEVELOPMENT OF STRONG TO LOCALLY SEVERE
STRAIGHT LINE WINDS AND MICROBURST WINDS. FURTHERMORE...AREAS OF
BLOWING DUST...WHICH WILL REDUCE VISIBILITY...WILL BE POSSIBLE
ASSOCIATED WITH THE STRONGEST WINDS. DUE TO THE SLOW EASTWARD MOTION
OF THE STORMS LOCALIZED HEAVY RAIN IS ALSO POSSIBLE. HAIL IS ALSO
POSSIBLE WITH THE STRONGER STORMS BUT THE HAIL SIZE SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING ACROSS THE TRI STATE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AN APPROACHING COLD FRONT THAT WILL STALL OVER THE
AREA. THERE SHOULD BE ENOUGH INSTABILITY AND WIND SHEAR SO THAT A
FEW STORMS COULD BECOME SEVERE. THE MAIN THREATS WILL BE LOCALIZED
HEAVY RAIN...LARGE HAIL AND DAMAGING WIND.

OTHER THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING ACROSS THE TRI STATE AREA. SEVERE WEATHER IS NOT EXPECTED
WITH THE ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS EASTERN COLORADO LATE THIS
AFTERNOON AND EVENING.

AEP

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
June 23, 3:25 PM MST
Where
Yuma County, Eckley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -102.483

Hail, Yuma

When
June 23, 3:26 PM MST
Where
Yuma County, Eckley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.117, -102.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457812, 5457813.